Ohio, 2001

Flood in Ohio, May 18 to 20, 2001

May 18 to 20, 2001 · NWS ILN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 9:00 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, May 18, 9:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT FRI MAY 18 2001

KILN SOUNDING THIS MORNING STILL INDICATES THAT A VERY MOIST AIRMASS
IS IN PLACE ACRS THE REGION.  PRECIPITABLE WATER VALUES WERE
MEASURED AROUND 1.70 INCHES.  THIS VERY MOIST AIRMASS WILL SET THE
STAGE FOR POSSIBLE FLOOD/FLASH FLOODING DURING THE AFTERNOON AND
TONIGHT.

LATEST VISIBLE IMAGERY SHOWED  PARTIAL CLEARING OVER SE INDIANA/SW
OHIO.  UNLIKE YESTERDAY...SOME ADDITIONAL HEATING IN THE PARTIAL
CLEARING AREA WOULD ALLOW FOR SFC BASED CONVECTION VERSUS ELEVATED.
REGARDLESS...SB CAPES/ELEVATED CAPES WILL RANGE BETWEEN 1000 TO 1500
J/KG...PLENTY OF INSTABILITY FOR SHOWERS AND THUNDERSTORMS.  SFC MAP
DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO ...SOUTHWEST INTO NW
OHIO AND THEN ACRS CENTRAL INDIANA.  THIS BOUNDARY WILL BECOME THE
FOCUS FOR WIDESPREAD SHOWERS/THUNDERSTORMS THIS AFTN/TONIGHT AS A
MID LVL S/WV NEAR MO/IL BORDER ENHANCES A SFC LOW ALONG THE BOUNDARY
INTO SRN OHIO.  STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AT LEAST 2 INCHES PER HOUR.  WITH FFG VALUES ALONG AND NORTH OF
THE OHIO RIVER BETWEEN 0.8 AND 1.2 INCHES...FLASH FLOOD WATCH IS
WARRANTED.  ALTHOUGH FF GUIDANCE SOUTH OF THE OHIO IS HIGHER.
..RAINFALL RATES AS MENTIONED ABOVE IS STILL A CAUSE FOR CONCERN
THERE.

MAY TWEAK TEMPS DOWN ACRS THE NORTH WHERE SUNSHINE MAY NOT
MATERIALIZE.

.ILN...IN...FLASH FLOOD WATCH TODAY AND TONIGHT INZ050-058>059-066-
            073>075-080.

       KY...FLASH FLOOD WATCH TODAY AND TONIGHT KYZ089>100.

       OH...FLASH FLOOD WATCH TODAY AND TONIGHT OHZ026-034>035-
      q      042>046-051>056-060>065-070>074-077>082-088.

HICKMAN

In the hours before

Local storm report, May 18, 7:30 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
830 AM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    BELLCENTER                OH   FLOOD
05/16/01   LOGAN                          2 ROADS CLOSED
...CORRECTED DATE

CENTER
Special weather statement, May 18, 10:00 AM EST, 3 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001

A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT.  SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT.  WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70.  THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING.  HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

HICKMAN
Local storm report, May 18, 11:00 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....|

1130 AM    PORTSMOUTH                OH   FLASH FLOODS
05/18/01   SCIOTO                         MOST CITY STREETS ARE
                                          FLOODED.

SAM
Local storm report, May 18, 12:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0105 PM    SABINA                    OH   0.75 INCH HAIL
05/18/01   CLINTON
Local storm report, May 18, 1:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
218 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    COUNTYWIDE                OH   FLOOD
05/18/01   CLINTON                        STREETS FLOODED COUNTYWIDE

0110 PM    WASHINGTON COURT HOUSE    OH   FLOOD
05/18/01   FAYETTE                        CITY STREETS FLOODED

JWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pickaway

When
May 18, 1:30 PM EST to May 20, 11:00 PM EST
Where
Pickaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Heavy rainfall caused the Big Darby Creek to overflow its banks at Darbyville. The river crested at 10.6 feet at 300 pm EST on the 18th. The water receded but rose again to crest at 11.0 feet at 600 am EST on the 20th. The flood stage is 10 feet. Low lying areas close to the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247932.